Michigan, 2003Heavy Snow in Michigan, January 23 to 24, 2003
January 23 to 24, 2003 · NWS IWX · 2 events in 2 counties and zones
2 heavy snow, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jan 23, 2:50 AM EST, 15 minutes earlier.
Area forecast discussion, Jan 23, 2:50 AM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
250 AM EST THU JAN 23 2003
SHORT TERM DISCUSSION...
COLD AIR MASS CURRENTLY OVER REGION WITH TEMPERATURES IN SINGLE
DIGITS. TEMPERATURES UPSTREAM OVER WISCONSIN AND MINNESOTA ARE
BELOW ZERO WITH DEW POINTS 10 TO 20 BELOW ZERO. THIS VERY COLD DRY
AIR WILL CONTINUE TO ADVECT INTO REGION NEXT 36 HOURS. STRONG 1048
MB HIGH OVER PLAINS AT 06Z WILL CONTINUE TO MOVE TO THE SOUTHEAST
THROUGH THE SHORT TERM. CENTER OF RIDGE MOVES TO SOUTHEASTERN CONUS
BY 00Z SATURDAY. SOUTHERLY FLOW WEST OF THE HIGH WILL ALLOW FOR A
SLIGHT WARMUP OVER THE WEEKEND.
WITH VERY COLD AIR MOVING INTO REGION FROM NORTHWEST LAKE EFFECT
SNOW IS GENERATING SIGNIFICANT ACCUMULATIONS OVER SOUTHWEST LOWER
MICHIGAN AND NORTHWEST INDIANA. UP TO 5 INCHES OF SNOW HAS FALLEN
OVER THE LAKE EFFECT REGIONS OF CWFA AND ANOTHER 5 INCHES IS
POSSIBLE TODAY AS WINDS REMAIN OUT OF NORTHWEST. THIS FAVORABLE
TRAJECTORY IS A RESULT OF THE PLAINS RIDGE STAYING WEST OF REGION.
AT 00Z 850 MB TEMPERATURES WERE AROUND -25C OVER THE WESTERN GREAT
LAKES AND UPPER MISSISSIPPI VALLEY. THIS COLD AIR WILL KEEP LAKE
SURFACE-850 MB DELTA T/S GREATER THAN 25 DEGREES. THIS WILL HELP TO
GENERATE LAKE EFFECT SNOW. HOWEVER...INVERSION HEIGHTS NOW AT 5000
FT WILL DROP THIS MORNING AS SUBSIDENCE MOVES IN. THIS WILL
GRADUALLY BRING AN END TO THE STRONGEST LAKE EFFECT SNOW BANDS. AS
RIDGE MOVES TO SOUTHEAST OUR WINDS OVER SOUTHEAST LAKE MICHIGAN WILL
START TO BACK TO WESTERLY. THIS WILL ALSO CONTRIBUTE TO LAKE EFFECT
SNOW MOVING NORTH OF CWFA.
FRIDAY SHOULD REMAIN MOSTLY CLOUDY WITH WIND TRAJECTORIES STILL OFF
OF LAKE MICHIGAN. LOW LEVEL MOISTURE WILL BE NEGLIGIBLE AND LACK OF
UPPER DYNAMICS SHOULD ALLOW FOR FLURRIES AT MOST. NORTHERLY STREAM
BRINGS A SYSTEM ACROSS SOUTHERN CANADA ON SATURDAY. A COLD FRONT
WILL SWEEP THROUGH MISSISSIPPI VALLEY AND INTO SOUTHERN GREAT LAKES
LATE SATURDAY. THIS WILL BRING OUR NEXT CHANCE OF SNOW. WITH LACK
OF SIGNIFICANT LOW LEVEL MOISTURE...AND MAIN DYNAMICS STAYING NORTH
OF CWFA...DO NOT BELIEVE SNOW ACCUMULATION WILL BE SIGNIFICANT WITH
FROPA SATURDAY NIGHT.
EXTENDED DISCUSSION...
GFS HAS CONTINUED ITS RECENT TREND IN BRINGING A GOOD SHOT OF COLD
AIR INTO REGION ON SUNDAY. WITH LAKE MICHIGAN AND 85H TEMPERATURE
DIFFERENTIAL AROUND 20 C AND NORTHWEST FLOW...EXPECT SOME LAKE
EFFECT. SHORT DURATION OF EVENT AND SHEAR SHOULD LIMIT
ACCUMULATIONS. NO SIGNIFICANT CHANGES WERE MADE TO OTHER PERIODS.
.IWX...
IN...LAKE EFFECT SNOW WARNING FOR TODAY FOR ZONE INZ004.
WINTER STORM WARNING FOR TODAY FOR ZONES INZ003...INZ005...INZ014.
WINTER WEATHER ADVISORY FOR TODAY FOR ZONES INZ006...INZ008...INZ016.
WIND CHILL ADVISORY FOR THIS MORNING FOR ZONES INZ007...INZ009...
INZ012>013...INZ015...INZ017>018...INZ020...INZ022>027...INZ032>034.
MI...LAKE EFFECT SNOW WARNING FOR TODAY FOR ZONES MIZ077>078.
WINTER STORM WARNING FOR TODAY FOR ZONE MIZ079.
WIND CHILL ADVISORY FOR THIS MORNING FOR ZONES MIZ080>081.
OH...WIND CHILL ADVISORY FOR THIS MORNING FOR ZONES
OHZ001>002...OHZ004>005...OHZ015>016...OHZ024>025.
OHARA/BARJENBRUCH
Hazardous weather outlook, Jan 22, 5:24 AM EST, 21 hours 41 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-231015-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
524 AM EST WED JAN 22 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
STRONG NORTHWESTERLY WINDS WILL PRODUCE LAKE EFFECT SNOW SHOWERS
ACROSS PORTIONS OF SOUTHWEST LOWER MICHIGAN AND NORTHWEST INDIANA
TODAY AND TONIGHT. OVER 6 INCHES OF SNOWFALL IS POSSIBLE DOWNWIND
OF LAKE MICHIGAN BY DAYBREAK THURSDAY. VERY COLD AIR IS ALREADY IN
PLACE OVER THE SOUTHERN GREAT LAKES REGION. THE STRONG WINDS TODAY
AND TONIGHT WILL CAUSE DANGEROUSLY LOW SUBZERO WIND CHILL READINGS.
TRAVEL WILL BE HAZARDOUS TODAY AND TONIGHT DUE TO THE STRONG
WINDS...BLOWING AND DRIFTING SNOW AND DANGEROUS SUBZERO WIND CHILLS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
LAKE EFFECT SNOW SHOWERS AND SQUALLS CAN BE EXPECTED THURSDAY.
THERE WILL ALSO BE A CHANCE FOR SNOW SATURDAY AND SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SNOW SPOTTERS ARE REQUESTED TO CALL IN REPORTS.
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
OHARA/BARJENBRUCH
Heavy Snow, Berrien
- When
- January 23, 3:05 AM EST to January 24, 7:00 AM EST
- Where
- Berrien forecast zone
- Reported by
- TRAINED SPOTTER
Lake effect snow developed as a result of very cold air moving over the relatively warm waters of Lake Michigan. Away from the lake, amounts generally ranged from 2 to 5 inches. Reports of 6 to 7 inches of lake effect snow was received from Bridgman, with Niles reporting 4 to 6 inches.
Heavy Snow, Cass
- When
- January 23, 5:00 AM EST to January 24, 9:00 AM EST
- Where
- Cass forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.915, -85.993 (the zone’s center; the record gives no point)
Lake effect snow developed as a result of very cold air moving over the relatively warm waters of Lake Michigan. Away from the lake, amounts generally ranged from 2 to 5 inches. A spotter 5 miles north of Dowagiac, bear the Van Buren County line reported a foot of snow.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, January 23, 20031 death · 18 events
- Extreme Cold in Florida, January 23 to 24, 2003$8.5 million · 15 events
- Extreme Cold in Georgia, January 23 to 24, 200397 events
- Winter Storm in North Carolina, January 23, 2003$150,000 · 6 events
- Winter Weather in South Carolina, January 23, 2003$100,000 · 6 events
- High Wind in Virginia, January 23 to 24, 2003$50,000 · 100 kt wind · 11 events
- Cold in Kentucky, January 23, 20031 injured · 22 events
- Heavy Snow in Georgia, January 23, 200324 events
- Heavy Snow in North Carolina, January 23, 200319 events
- Cold in Illinois, January 23, 200319 events
- High Wind in North Carolina, January 23 to 24, 2003$16,000 · 60 kt wind · 8 events
- Winter Storm in North Carolina, January 23, 200316 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5339440, 5339441.